Iowa, 2008

Damaging Winds in Iowa, May 6, 2008

May 6, 2008 · NWS OAX · 3 events in 1 county or zone

A line of thunderstorms developed on an outflow boundary and ahead of a cold front over central and western Nebraska. The storms were fed by moderately unstable air with surface temperatures in the 70s to around 80 and dewpoint temperatures in the 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms developed on an outflow boundary and ahead of a cold front over central and western Nebraska. The storms were fed by moderately unstable air with surface temperatures in the 70s to around 80 and dewpoint temperatures in the 50s. The storms pushed across eastern Nebraska and into southwest Iowa during the mid to late evening hours producing scattered areas of wind damage and some large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 3:29 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, May 6, 3:29 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT TUE MAY 6 2008

.DISCUSSION...

LINE OF STRONG TSTMS SW THRU NE NEBRASKA INTO NW IA IS
INTERCEPTING BEST MOIST UNSTABLE INFLOW. EXPECT THIS TREND TO
CONTINUE AS LINE MOVES SE THIS EVE AND TNGT. HOWEVER IT IS
POSSIBLE THAT ANOTHER LINE WILL DEVELOP IN NW KS AND PROPOGATE NE
AS CAP WEAKENS FURTHER. 19Z OMA SOUNDING WAS WEAKLY CAPPED AT
800MB...WITH CAPE AROUND 1100. MOISTURE IS MODEST AND SO IS WIND
SHEAR. HAIL AND OUTFLOW DOMINATED TSTMS MOST LIKELY. FLOODING IS
NOT EXPECTED DUE TO PROGRESSION OF SYSTEM AND LACK OF DEEP MOISTURE.

TSTMS SHOULD SWEEP SOUTHEAST AND BE OUT OF OUR AREA OR NEARLY
SO BY MORNING. WED WILL BE A FAIR WEATHER DAY. COLD ADVECTION
BEHIND SYSTEM IS NOT VERY STRONG SO TEMPS SHOULD BE NEAR SEASONAL NORMS.

NEXT CHC FOR PRECIP COMES WITH A WEAKENING TROUGH MOVING ACROSS
FROM THE PACIFIC NW AND MOVING ACROSS CENTRAL/NRN PLAINS LATE THU
AND THU NGT. THERE MAY BE ENOUGH LEFTOVER MOISTURE FOR MODEST
THUNDERSTORMS WITH THIS SYSTEM.  WHAT APPEARS TO BE A STRONGER
TROUGH CROSSES THE REGION FRIDAY NGT TO SATURDAY NGT. KEPT POPS A
LITTLE HIGHER FOR THIS SYSTEM.

EXPECT THERE WILL BE A BREAK OF A COUPLE DAYS OR SO BETWEEN
SYSTEMS AS FLOW BEGINS TO BECOME MORE MERIDIONAL EARLY NEXT WEEK AFTER
FLATTENING FOR A LITTLE WHILE.  MODELS ARE HAVING SEVERE DIFFICULTY
HANDLING THE TIMING OF SYSTEMS BY THEN...SO FORECAST CONFIDENCE IS
RATHER LOW. HPC EVOLUTION OF FRONTS WAS AN ACCEPTABLE FIRST GUESS...
AND DID NOT DEVIATE GREATLY FROM THIS SOLUTION.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FOR FORECAST VALID THRU 07/12Z.

EXPECT BROKEN LINE OF TSTMS FROM SW TO NE NEBRASKA TO ADVANCE SWD
THROUGH THE NIGHT WITH GREATEST INTENSITY THROUGH 03Z.  STRONGER
STORMS COULD PRODUCE HAIL...STRONG WINDS...AND HEAVY RAIN REDUCING
VSBYS. BEST CHC OF TSTMS AT OFK BEFORE 03Z.  OMA AND LNK HAVE BEST
CHC FROM ABOUT 01Z-08Z BARRING POSSIBLE DEVELOPMENT AHEAD OF MAIN LINE.
THERE MAY BE A FEW HRS OF MVFR STRATOCU FOLLOWING THE TSTMS...BUT
DRY AIR ADVECTION SHOULD THEN CLEAN OUT LOW CLDS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK/FOBERT
Hazardous weather outlook, May 6, 4:27 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT TUE MAY 6 2008

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
071230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
527 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...AND
NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY IN THE AREA THIS EVENING.
SEVERE THUNDERSTORM WATCHES ARE IN EFFECT FOR MOST OF THE AREA.
A LINE OF THUNDERSTORMS IN NORTHEAST NEBRASKA IS EXPECTED TO
MOVE SOUTH DURING THE EVENING HOURS.  OTHER STORMS MAY MOVE INTO
THE AREA FROM CENTRAL NEBRASKA. THESE STORMS WILL HAVE A SUPPLY
OF MOIST UNSTABLE AIR...BUT WIND SHEAR WILL BE MODERATE. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

THE STORMS ARE EXPECTED TO WEAKEN IN THE LATE EVENING...AND MOVE
OUT OF THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT...
ANOTHER CHANCE FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AND AGAIN
ON TUESDAY. THE WEATHER SYSTEM ON SATURDAY IS FORECAST TO BE THE
STRONGEST OF THESE...AND COULD PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY
TONIGHT.

IAZ079-080-090-091-NEZ066>068-078-088>093-071230-
MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
527 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA THIS
EVENING AND TONIGHT. A LINE OF THUNDERSTORMS IN NORTHEAST
NEBRASKA IS EXPECTED TO MOVE SOUTH DURING THE EVENING HOURS. OTHER
STORMS MAY MOVE INTO THE AREA FROM CENTRAL NEBRASKA. THESE STORMS
WILL HAVE A SUPPLY OF MOIST UNSTABLE AIR...BUT WIND SHEAR WILL BE
MODERATE...AND INSTABILITY WILL WEAKEN GRADUALLY AFTER DARK. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.  LOCALLY
HEAVY RAIN IS POSSIBLE. THUNDERSTORMS SHOULD MOVE OUT OF THE AREA
BY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT... ANOTHER
CHANCE FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AND AGAIN ON
TUESDAY. THE WEATHER SYSTEM ON SATURDAY IS FORECAST TO BE THE
STRONGEST OF THESE...AND COULD PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING
AND EARLY TONIGHT.

POLLACK

In the hours before

Local storm report, May 6, 1:53 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
253 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             CROFTON                 42.73N 97.50W
05/06/2008  E0.75 INCH       KNOX               NE   TRAINED SPOTTER

            50 MILE AN HOUR WINDS NORTH OF CROFTON

&&

J-E KLISH
Local storm report, May 6, 5:54 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     1 W PETERSBURG          41.85N 98.10W
05/06/2008                   BOONE              NE   TRAINED SPOTTER

&&

DEE
Local storm report, May 6, 5:57 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             10 WSW PETERSBURG       41.80N 98.26W
05/06/2008  E1.75 INCH       BOONE              NE   LAW ENFORCEMENT

&&

DEE
Local storm report, May 6, 6:03 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
703 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      ELGIN                   41.98N 98.08W
05/06/2008                   ANTELOPE           NE   STORM CHASER

            STREETS IN ELGIN FLOODED.

&&

DEE
Local storm report, May 6, 7:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 SW WINNEBAGO          42.23N 96.49W
05/06/2008  E0.75 INCH       THURSTON           NE   LAW ENFORCEMENT

&&

DEE

The radar

The Omaha radar (KOAX), 65 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
May 6, 7:45 PM CST
Where
Harrison County, 3.3 mi NW of California Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
41.850, -96.030

Thunderstorm winds estimated at 60 mph blew some shingles off a home, flipped 2 center pivots and caused damage to a shed 3 miles north of Little Sioux.

Thunderstorm Wind, Harrison

When
May 6, 7:45 PM CST
Where
Harrison County, 4.18 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.860, -96.060

Thunderstorm wind gusts estimated at 60 mph downed large tree branches and caused shed damage 4 miles north northwest of Little Sioux.

Thunderstorm Wind, Harrison

When
May 6, 8:00 PM CST
Where
Harrison County, 0.86 mi SE of Logan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -95.790

Thunderstorm wind gusts estimated around 60 mph downed a tree in Logan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86354, 86355, 87954.